I think I figured out why I was having such a hard time over the last couple of weeks. On June 17th I added Nystatin back in…cuz, you know, why not. “Low side effect profile,” my doctor said. “Maybe it’s yeast,” my doctor said. Well as I’ve mentioned on here before these yeast medications have made me very constipated. So I’ve been gradually increasing the magnesium I’ve been taking at night, from 200mg to 400mg a couple weeks ago, and then to 600mg about a week ago. It wasn’t until I got to 600mg that the constipation let up.
I didn’t realize it explicitly, but I’ve been feeling more sleepy during the day. Didn’t correlate it with the increased magnesium, because I take that at night so I figured it wouldn’t affect me during the day. So increased sleepiness recently, which became more pronounced when I increased the magnesium from 400mg to 600. When I get sleepy I start craving carbohydrates – sugar especially – for quick energy. None of this was thought out consciously. I wasn’t thinking “I”m so sleepy from my magnesium – I think I’ll have some candy to wake up!” I just wanted candy or whatever, and ate it. That sent my blood sugar all over the place – cuz, diabetes – and then I was eating all kinds of things in an effort to regulate. More protein, but then blood sugar is too low. More carbs, then blood sugar too high. More caffeine. More food. More whatever.
So bottom line:
- 4/26/16 – Added Diflucan for suspected yeast.
- 5/15/16 – Started elimination diet (“The Plan”)
- 5/26/16 – Finished Diflucan, started Nystatin.
- 6/1/16 – Quit Nystatin. Constipated (and annoyed)
- 6/16/16 – Quit “The Plan”. Plan deemed unreliable.
- 6/17/16 – Added Nystatin back in. Increased Magnesium to 400mg. Eating became much harder to control.
- 6/22/16 – Constipated cuz of Nystatin. Increased Magnesium to 600mg
- 6/27/16 – Back to 200mg Magnesium
- 6/27/16 – Quit Nystatin
So I’ve been on a side effect roller coaster for a couple weeks. Nystatin = more magnesium = more sleepy = more sugar = more blood sugar swings = more crap eating. Viola!
Sometimes this science experiment I’m doing with my body is a pain in the butt. The longer I do this the more I realize that man made medications and supplements all have side effects – some good, some bad. The fewer the better.
Anyway, I cut back the magnesium to 200mg two nights ago (and quit the Nystatin again) and yesterday I felt alert, no food cravings. All better.